Virginia, 2011

Dense Fog in Virginia, January 18 to 19, 2011

January 18 to 19, 2011 · NWS LWX · 14 events in 14 counties and zones

Warm and moist air overran surface cool air allowing for low clouds and dense fog to develop. Dense fog led to visibilities at or below one quarter mile across portions of northern and central Virginia.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Warm and moist air overran surface cool air allowing for low clouds and dense fog to develop. Dense fog led to visibilities at or below one quarter mile across portions of northern and central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 18, 2:58 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 18, 2:58 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EST TUE JAN 18 2011

.SYNOPSIS...
LOW PRESSURE MOVES TOWARD THE NEW ENGLAND COAST TONIGHT. AN UPPER
LEVEL DISTURBANCE WILL SWING ACROSS THE CHESAPEAKE REGION EARLY
WEDNESDAY MORNING. HIGH PRESSURE WILL THEN BUILD WEDNESDAY
AFTERNOON AND THURSDAY. ANOTHER STORM SYSTEM MAY AFFECT THE AREA
THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE BUILDS IN SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ONE LOW PRESSURE SYSTEM MOVES UP THE NEW ENGLAND COAST TONIGHT...AS A
ANOTHER LOW PRESSURE SYSTEM WITH DECENT UPPER LEVEL DYNAMICS OVER
THE OHIO VALLEY MOVES EAST INTO THE MID ATLANTIC OVERNIGHT.

ANY BREAKS IN THE CLOUDS THIS AFTERNOON WILL QUICKLY FILL BACK IN
THIS EVENING IN ADVANCE OF THIS SYSTEM. THIS SYSTEM WILL LIKELY
BRING PRECIPITATION ACROSS THE CWA. TEMPERATURE PROFILES SUGGEST
MOST OF THIS PRECIPITATION WILL COME IN THE FORM OF A COLD RAIN WITH
TEMPERATURES IN THE MID 30S. BUT WE CANT RULE OUT A LITTLE FREEZING
RAIN OR SNOW ACROSS PORTIONS OF NORTHWEST MARYLAND AND EASTERN WEST
VIRGINIA PANHANDLE WHERE MORE MARGINAL TEMPERATURES IN THE LOWER 30S
WILL BE FOUND. EVENING SHIFT WILL NEED TO KEEP AN EYE ON THIS GIVEN
SOME UNCERTAINTY IN P-TYPE ACROSS THIS AND ADJACENT AREAS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THIS SYSTEM MOVES OUT EARLY WEDNESDAY MORNING...ALLOWING CLOUDS TO
POSSIBLY BREAK FOR SOME LATE DAY SUNSHINE. EXCEPTION WILL BE OVER
THE WESTERN SLOPES OF THE HIGHLANDS WHERE SNOW SHOWERS WILL FLY AND
MAY ACCUMULATE AN INCH OR SO. TEMPERATURES WILL BE AROUND FREEZING
OUT THERE...WHILE THE REST OF THE CWA WILL LIKELY REACH OR EXCEED
THE 40 DEGREE MARK.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
STILL LOOKING AT A CONTINUING ACTIVE PATTERN INTO NEXT WEEK. THE
STORM WEAKENING UPPER WAVE THAT MOVED ACROSS THE REGION OVERNIGHT
AND INTO EARLY WED WILL BE SLIDING OFF THE NEW ENGLAND COAST BY WED
NIGHT. AFTER A BREEZY AFTN W/ DRY WLY WINDS AND BRIEF WARM-UP...YET
ANOTHER SIMILAR UPPER WAVE WILL MAKE ITS WAY DOWN ACROSS THE PLAINS
AND TOWARD THE COAST TO CLOSE-OUT THE WORK WEEK. THIS FEATURE...
MAKING A TREK DOWN FROM THE NRN ROCKIES WILL MEET UP W/ ANOTHER
UPPER TROF AXIS MOVING DOWN FROM THE WRN GREAT LAKES. THE UPPER VORT
MAX REGIONS WILL STRENGTHEN A WEAK SFC LEE LOW OFF THE CNTRL APLCNS.

LATEST NAM/GFS SOLUTIONS BRING THE LOW DIRECTLY ACROSS THE CWA AND
OFF THE MID ATLC COAST EARLY FRI...WRAPPING PRECIP AROUND THE LOW
AND ESPECIALLY THE EASTERNMOST SECTIONS OF THE MID ATLC AS THE LOW
DEEPENS. THE 12Z EURO SHOWS DILUTES THIS SOLUTION...MAINLY BECAUSE
IT TAKES THE NRN STREAM VORT BACK UP ACROSS NEW ENGLAND AND THE SRN
STREAM VORT CONTINUING ON ITS WAY OFF THE SRN ATLC COAST - NEVER
FULLY PHASING AS OTHER GUIDANCE INDICATES. RAISED POPS TO LIKELY
CATEGORY FOR THE AREA OVERNIGHT THU AND INTO EARLY FRI...W/ A CHANCE
OF SNOW ACROSS THE NORTH...A RAIN-SNOW MIX TO THE SOUTH OF I-66 AND
RAIN FOR THE SOUTHERNMOST REACHES OF THE CWA DURING THE PASSAGE OF
THE LOW PRESSURE SYSTEM.

AN EVEN MORE UNCERTAIN SITUATION SHAPING UP FOR THE NEXT LOW
PRESSURE SYSTEM...AS WHAT WILL LIKELY TURN INTO A POSITIVELY TILTED
UPPER TROUGH GETS LEFT BEHIND OVER THE LOWER MS VLY EARLY NEXT WEEK.
DEPENDING ON WHETHER THIS FEATURE GETS CUT-OFF OR GETS PULLED OFF
THE COAST WILL DETERMINE THE EFFECTS OF THE EASTERN SEABOARD.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CIGS WERE HOVERING AROUND THE 1000 FT MARK AROUND 18Z EXCEPT FOR CHO
WHERE ITS CLEARED OUT. CIGS MAY BE ABLE TO RISE A LITTLE AT THE HUBS
THROUGH THIS EVENING...BUT THE EXPECTATION IS FOR IFR CIGS TO RETURN
THIS EVENING AT LEAST BETWEEN 03Z-06Z. ALSO BELIEVE VSBYS WILL
FALL OVERNIGHT PROBABLY FIRST AT CHO WHERE IT CLEARED OUT THIS
AFTERNOON AND THEN FURTHER NORTHEAST TOWARD THE HUBS. IN
ADDITION...EXPECT PRECIPITATION /GENERALLY IN THE FORM OF RAIN/ TO
MOVE ACROSS THE REGION FOR A SEVERAL HOUR PERIOD OVERNIGHT. RAIN
MOVES OUT AND RESTRICTIONS SHOULD IMPROVE BETWEEN 13-15Z
WEDNESDAY.

A WAVE OF LOW PRESSURE WILL SLIDE OFF THE NEW ENGLAND COAST ON
WED...W/ WINDS SUBSIDING TOWARD LATE EVE AND MORE CLOUDS ROLLING IN
FROM THE WEST BY THU MORNING. THU WILL BE CLOUDY BUT DRY AND
CALM...JUST AHEAD OF YET ANOTHER WAVE OF LOW PRESSURE MOVING IN FROM
THE WEST. THIS SYSTEM WILL MOVE THROUGH MAINLY OVERNIGHT AND INTO
FRI MORNING. WINTRY PRECIP MORE LIKELY ACROSS THE NRN HALF OF THE
MID ATLC REGION.

&&

.MARINE...
LOWER MARYLAND BAY MAY STILL GUST TO 20 KT TIL SUNSET...BUT MOST OF
THE SCA FOR THIS AFTERNOON HAS BEEN CANCELLED. FRONT MOVES THROUGH
EARLY WEDNESDAY...AND NORTHWEST WINDS WILL LIKELY GUST TO SMALL
CRAFT ADVISORY LEVELS FOR THE BULK OF WEDNESDAY.

WINDS WILL DECREASE INTO THE LATE NIGHT HRS WED...BUT REMAIN IN
MARGINAL SCA CONDITIONS THROUGH THE OVERNIGHT HRS. HIGH PRESSURE
WILL BRIEFLY MOVE IN FOR THU...KEEPING WINDS LIGHT JUST AHEAD OF
ANOTHER LOW PRESSURE SYSTEM. THE LOW WILL SLIDE OVER THE WATERS ON
FRI MORNING...BRINGING THE CHANCES FOR MORE WINTRY PRECIP. BEHIND
THE LOW WILL BE A PERIOD OF GUSTY WINDS...PUSHING OVER THE WATERS
THROUGH THE REST OF THE DAY ON FRIDAY...SUBSIDING LATE FRI INTO SAT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ534-
     537-543.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
Hazardous weather outlook, Jan 18, 2:52 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
252 PM EST TUE JAN 18 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
252 PM EST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER MARYLAND
CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER WEDNESDAY AFTERNOON AND EVENING. SMALL
CRAFT ADVISORIES MAY BE REQUIRED ON FRIDAY.

LOW PRESSURE WILL BRING A CHANCE OF SNOW TO THE AREA THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
252 PM EST TUE JAN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW IS EXPECTED OVER THE WESTERN SLOPES OF THE POTOMAC
HIGHLANDS OVERNIGHT INTO WEDNESDAY MORNING. LIGHT ACCUMULATIONS
WILL RESULT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE WILL BRING A CHANCE OF SNOW TO THE AREA THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Southern Fauquier

When
January 18, 5:40 PM EST to 10:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibility was reported at or below one quarter mile at Warrenton.

Dense Fog, Culpeper

When
January 18, 6:00 PM EST to 11:00 PM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Visibilities were reported to be at or below one quarter mile at Culpeper.

Dense Fog, Rappahannock

When
January 18, 6:10 PM EST to January 19, 5:53 AM EST
Where
Rappahannock forecast zone
Reported by
Unknown
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Visibilities were estimated to be at or below one quarter.

Dense Fog, Madison

When
January 18, 6:20 PM EST to January 19, 5:53 AM EST
Where
Madison forecast zone
Reported by
Unknown
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Visibilities were estimated to be at or below one quarter mile across Madison County.

Dense Fog, Orange

When
January 18, 6:20 PM EST to January 19, 5:53 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Visibilities were reported to be at or below one quarter mile at Orange.

Dense Fog, Greene

When
January 18, 6:35 PM EST to January 19, 6:00 AM EST
Where
Greene forecast zone
Reported by
Unknown
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Visibilities were estimated to be around one quarter mile across Greene County.

Dense Fog, Northern Fauquier

When
January 18, 6:40 PM EST to 10:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities were estimated to be at or below one quarter mile.

Dense Fog, Spotsylvania

When
January 18, 6:50 PM EST to January 19, 12:15 AM EST
Where
Spotsylvania forecast zone
Reported by
Unknown
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Visibilities were estimated to be at or below one quarter mile.

Dense Fog, Stafford

When
January 18, 7:00 PM EST to January 19, 12:15 AM EST
Where
Stafford forecast zone
Reported by
Unknown
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Visibilities were estimated to be at or below one quarter mile.

Dense Fog, King George

When
January 18, 7:20 PM EST to January 19, 12:15 AM EST
Where
King George forecast zone
Reported by
Unknown
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Visibilities were estimated to be at or below one quarter mile.

Dense Fog, Prince William

When
January 18, 7:35 PM EST to January 19, 12:15 AM EST
Where
Prince William forecast zone
Reported by
AWOS

Visibilities were reported to be at or below one quarter mile at Manassas.

Dense Fog, Fairfax

When
January 18, 8:15 PM EST to January 19, 12:15 AM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Visibilities were reported to be at or below one quarter mile at Washington Dulles.

Dense Fog, Loudoun

When
January 18, 9:00 PM EST to January 19, 12:52 AM EST
Where
Loudoun forecast zone
Reported by
ASOS

Visibilities were reported to be at or below one quarter mile at Washington Dulles.

Dense Fog, Albemarle

When
January 18, 11:50 PM EST to January 19, 5:53 AM EST
Where
Albemarle forecast zone
Reported by
ASOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Visibility was reported at or below one quarter mile at Charlottesville.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280551, 280537, 280531, 280530, 280536, 280528, 280550, 280548, 280546, 280549, 280539, 280545, 280534, 280553.